Michigan, 2004

Hail and Damaging Winds in Michigan, April 18, 2004

April 18, 2004 · NWS MQT · 6 events in 4 counties and zones

As a low pressure area from the central plains and its attendant warm front approached Upper Michigan early on the 18th, showers and thunderstorms developed near the Wisconsin border. The showers and thunderstorms spread northeast across Upper Michigan during the morning before weakening and ending in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

As a low pressure area from the central plains and its attendant warm front approached Upper Michigan early on the 18th, showers and thunderstorms developed near the Wisconsin border. The showers and thunderstorms spread northeast across Upper Michigan during the morning before weakening and ending in the afternoon. Several of the thunderstorms became severe and dropped hailstones as large as golf balls. There was a lull late in the afternoon, but the approach of a cold front set off another round of thunderstorms in the late evening. Some of these storms over western Upper Michigan also became severe, with golf ball sized hail and damaging winds. Thunderstorm wind gusts in excess of 60 mph knocked down trees in a path through Gogebic and Iron Counties into Dickinson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 18, 2:37 PM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 18, 2:37 PM CST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
437 PM EDT SUN APR 18 2004

.SHORT TERM...

FORECAST CONCERNS CONTINUE TO BE SEVERE WEATHER POTENTIAL AND
FLOODING FOR TONIGHT...THEN SHIFTING TO TIMING OF SYSTEM FOR TUE
NIGHT AND WEDNESDAY.

CURRENT WEATHER...18Z WATER VAPOR LOOP AND RUC 500MB ANALYSIS SHOWED
RIDGING OVER THE SE UNITED STATES AND A TROUGH OVER THE
INTERMOUNTAIN WEST WITH THE MAIN SHRTWV OF INTEREST OVER SE
WYOMING/EASTERN COLORADO. BETWEEN THE TROUGH AND RIDGE...A MOISTURE
PLUME EXTENDING FROM THE SE PACIFIC NORTHEAST INTO EASTERN UPPER
MICHIGAN. HOWEVER...BETWEEN THE MOISTURE PLUME AND THE SHRTWV...A
DRY SLOT EXTENDED FROM SE ARIZONA INTO NW WI. DOWN AT 850MB...WARM
FRONT HAS NOW LIFTED TO THE UPPER PENINSULA/LAKE SUPERIOR SHORELINE
PER 18Z RUC...AND MOST CONVECTION AS SEEN ON KMQT RADAR LOCATED
NORTH OF IT. DECENT MOISTURE ALSO AT 850MB WITH DEWPOINTS OVER THE
WESTERN GREAT LAKES RUNNING BETWEEN 8 AND 10C PER 18Z SOUNDINGS/RUC
ANALYSIS. MOISTURE GETTING TRANSPORTED NORTHWARD BY A 50KT LOW LEVEL
JET SEEN ON PROFILERS OVER IA AND WI. AT THE SURFACE...994 MB LOW
PRESSURE WAS LOCATED OVER SW MN WITH A WARM FRONT EXTENDING EAST TO
WAUSAW AND GREEN BAY WI. IMMEDIATELY SOUTH OF THE WARM FRONT...
EMPERATURES ARE IN THE UPPER 70S TO UPPER 80S WITH DEWPOINTS BETWEEN
55 AND 65 F. WITH 850-500MB LAPSE RATES RUNNING 7-8C/KM...SURFACE
BASED CAPES OF 2000 J/KG ARE OCCURRING SOUTH OF THE WARM FRONT PER
RUC SOUNDINGS. LATEST MESOANALYIS SHOWED 0-3KM SRH BETWEEN 300-400
M2/S2 IMMEDIATELY NORTH OF THE SFC WARM FRONT AND 0-1KM SRH
BETWEEN 200-300 M2/S2. 0-6KM SHEAR VERY IMPRESSIVE RUNNING
ANYWHERE FROM 50-70KT. TORNADO WATCH ALREADY OUT FOR CENTRAL MN AND
NW WI.

TONIGHT...LOW PRESSURE OVER SW MN PROGGED PER 12Z ETA TO MOVE TO SE
LAKE SUPERIOR BY 06Z AS SHRTWV OVER COLORADO HEADS RAPIDLY TO THE
NE. THE 50KT JET AT 850MB (ALONG WITH SFC WINDS AROUND 20 KTS) WILL
HELP PROPELL THE SFC WARM FRONT NORTHWARD...REACHING THE UPPER MI/WI
BORDER BY 00Z AND THE UPPER MI/LAKE SUPERIOR SHORELINE BY 06Z.
STORMS ARE ALREADY FIRING OUT OF THE HORIZONTAL CONVECTIVE ROLL
CUMULUS FIELD IN THE SAINT CLOUD/MINNEAPOLIS AREA OF MN. EXPECTING
THESE STORMS TO  MOVE RAPIDLY EAST-NORTHEASTWARD ALONG THE FRONT
INTO UPPER MICHIGAN THIS EVENING. PARAMETERS MENTIONED AT THE END OF
THE CURRENT WEATHER SECTION SUGGEST SUPERCELLS ARE LIKELY THIS
EVENING WITH TORNADO POTENTIAL ALONG THE WARM FRONT. THEN AS THE
WIND PROFILE TURNS UNIDIRECTIONAL...EXPECT THINGS TO TRANSITION TO A
HIGH WIND/HAIL EVENT WITH WET-BULB ZERO HEIGHTS AROUND 10000 FT AND
GREATER THAN 50KT WIND SPEEDS FROM 4000 FT UP. BEST CHANCE OF SEVERE
WEATHER APPEARS WEST OF A LINE FROM MARQUETTE TO MENOMINEE.
PRECIPITABLE WATER RUNNING BETWEEN 1 AND 1.25 INCHES (ABOUT 200-250
PERCENT OF NORMAL) WILL ALSO LEAD TO HEAVY RAINFALL. SOME
RIVERS...SUCH AS THE STURGEON RIVER NEAR ALSTON... RUNNING AROUND
FLOOD STAGE. WITH AN ADDITIONAL 1 TO 1.5 INCHES OF RAINFALL COMBINED
WITH A FEW INCHES OF LINGERING SNOWPACK...WILL SEE MORE RISES IN THE
RIVERS. SINCE PONDING OF WATER OCCURRED WITH THE STORMS EARLIER AND
MORE RAINFALL EXPECTED...WILL UPGRADE FLOOD WATCH TO A WARNING AND
INCLUDE IRON COUNTY (IMPACTED THE MOST FROM THIS MORNING STORMS).
DYNAMICS DIMINISH AFTER 06Z AS THE SHRTWV TAKES ON A POSITIVE TILT
AND SHEARS AND THE LOW LEVEL JET VEERS...THEREFORE EXPECTING A
DIMINISHING TREND WITH THE STORMS. AS THE LOW MOVES OFF TO ONTARIO
AND ITS COLD FRONT MOVE EAST...EXPECT WINDS TO INCREASE. THE
COMBINATION OF A STRONG ISALLOBARIC GRADIENT AND WEAK COLD AIR
ADVECTION AT 950MB (WHERE WINDS ARE AT 35 KT FROM 09 TO 12Z) WILL
PRODUCE GALE FORCE WINDS OVER EASTERN LAKE SUPERIOR LATE.

OTHER NOTES...HAVE ADDED AREAS OF FOG THIS EVENING AS MANY LOCATIONS
(EVEN HERE AT THE OFFICE) HAVE WENT BELOW A 1/2SM. ONCE THE WARM
FRONT PASSES AND SFC WINDS INCREASE...MUCH OF THE FOG SHOULD
DIMINISH. TEMPS WILL ALSO RISE THROUGH THE EVENING WITH THE FRONTAL
PASSAGE...WITH A 70 NOT OUT OF THE QUESTION OVER THE SOUTH CENTRAL
U.P. LOW TEMPERATURES COMING LATE TONIGHT AS THE COLD FRONT PASSES.

.LONG TERM...

ETA/NGM CONT TREND OF DRIVING DEEPER MSTR E FASTER ON MON THAN
BEFORE...BUT GFS REMAINS A BIT SLOWER. CONSIDERING THE ACCELERATION
OF THE SHRTWV AS IT RIDES ENEWD OVER THE TOP OF THE SERN RDG AND
NCEP GUIDANCE...WL FOLLOW THE QUICKER ETA FCST AND END THE PCPN
FASTER THAN INDICATED IN THE PREVIOUS FCST...WITH EVEN A RETURN TO
MORE SUNSHINE LATER IN THE DAY ESPECIALLY ACRS THE W WITH INCRSG
ACYC FLOW. APRCH OF PRES RISE MAX OF 10MB/3HRS AS FCST BY ETA IN THE
MRNG AS WELL AS SOME STRG H9 CAD IN THE WAKE OF POTENT SHRTWV...HAVE
OPTED TO GO WITH GALE WRNG OVER THE ERN PART OF THE LK. EXPECT WINDS
TO DIMINISH QUICKLY IN THE AFTN WITH PASSAGE OF PRES RISE MAX AND
ARRIVAL OF WEAKER GRADIENT. ALTHOUGH TEMPERATURES WILL FALL OFF
SHARPLY TMRW MRNG BEHIND THE COLD FROPA...EXPECT READINGS TO RECOVER
BACK INTO THE 40S DURING THE AFTN WITH RETURN OF AT LEAST PARTIAL
SUNSHINE...ESPECIALLY OVER THE W WHERE MORE QUICKLY WEAKENING CYC
FLOW ALLOWS FOR LESS LK MODERATION/MORE CLRG.

WX PATTERN WL TURN QUIET MON NGT/TUE AS SHRTWV RDGING/SFC HI
DOMINATE THE UPR GRT LKS. EXPECT TEMPS TO FALL TO OFF SHARPLY MON
NGT AS HI PRES/LGT WINDS/LO PWAT AOB 0.25 INCH MOVES OVHD. PREFER
THE LWR END OF MOS GUIDANCE FOR TMINS...ESPECIALLY OVER THE INTERIOR
ECNTRL ZNS. RETURN SLY FLOW ON THE BACK OF THE RDG OVERNGT OVER THE
W WL PREVENT TEMPS FM FALLING AS SHARPLY THERE...BUT INTERIOR AREAS
EVEN OVER THE W MAY BE DECOUPLED SO SHARPLY BY THEN THERE WL BE LTL
IMPACT. SINCE THE LARGE SCALE FLOW REMAINS MORE ZONAL ON TUE TO KEEP
THE COLDEST LLVL AIR N IN CAN...PREFER THE HIER GFS FCST H85 TEMPS.
ALTHOUGH SOME HIER CLDS IN THE AFTN MIGHT CUT DOWN ON THE TEMP
RISE...GFS FCST H85 TEMPS IN THE 3 TO 5C RANGE WOULD SUPPORT TMAX
WELL INTO THE 50S/NEAR 60 OVER INTERIOR AREAS. EXPECTED SE FLOW WL
MAXIMIZE LK MODERATION DOWNWIND OF LK MI/OVER THE KEWEENAW.

00Z/06Z MIDRANGE MODEL GUIDANCE IN EXCELLENT AGREEMENT ON TIMING
ARRIVAL OF SHRTWV NOW IN THE ERN PACIFIC INTO THE UPPER MS
VALLEY/UPR GRT LKS TUE NGT/WED. SO AFTER MOSUNNY MRNG ON TUE...HAVE
GONE WITH INCRSG HI CLDS IN THE AFTN. NEW 12Z GUIDANCE BUCKS EARLIER
FASTER TRENDS AND SHOWS A SOMEWHAT SLOWER EWD PROGRESSION. BROUGHT
IN PCPN A BIT EARLIER THAN ORIGINALLY FCST GIVEN EARLIER TRENDS THAT
ARE MORE CONSISTENT WITH THE MORE ZONAL FLOW ALF. GIVEN IMPRESSIVE
LOOK TO SHRTWV ON WV IMAGERY IN THE PAC...AND FAIRLY IMPRESSIVE
DYNAMICS FCST (24 HR H5 HGT FALLS FCST ARND 120M)...HAVE ALSO BUMPED
UP POPS TO LIKELY LATE TUE NGT/WED. ALTHOUGH DRIER AIR ALF WL NO
DOUBT FOLLOW PASSAGE OF THIS SHRTWV/SFC LO TO THE E WED NGT...
RETAINED CHC POPS INTO WED NGT TO ACCOUNT FOR COLD FNT PASSAGE
ASSOCIATED WITH NRN BRANCH SHRTWV PROGGED TO PUSH THRU ONTARIO AND
ALSO LATER 12Z TRENDS. THEN DRIER WX ON TAP FOR THU-SAT WITH RDG
FCST OVER THE GRT LKS. THEN WENT WITH INCRSG CLDS/CHC -SHRA FOR NEXT
SUN AS NRN BRANCH SHRTWV PUSHES THRU ONTARIO AND DRAGS A SFC COLD
FNT INTO THE UPR GRT LKS. TEMPS THRU THE EXTENDED PD SHUD BE FAIRLY
CLOSE TO NORMAL...WITH A WRMG TREND FOLLOWING PASSAGE OF H85 THERMAL
TROF EARLY FRI. SOMEWHAT HIER H85 TEMPS FCST BY ECMWF PREFERRED WITH
MAIN NRN BRANCH FLOW/UPR JET REMAINING TO THE N.

COORDINATED WITH GRB/DLH/SPC/NCRFC/YYZ MARINE FCSTR...THANKS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
 FLOOD WARNING MIZ001>005-009-010-084 TNGT-MON.
 GALE WRNG E 1/2 LK SUP LATE TNGT/MON MRNG.

&&

AJ/KC
Hazardous weather outlook, Apr 18, 2:57 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 PM EDT SUN APR 18 2004

MIZ001>007-009>014-084-085-191200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
457 PM EDT SUN APR 18 2004

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING...WITH A MODERATE
RISK OF SEVERE WEATHER ACROSS WESTERN UPPER MICHIGAN...GENERALLY WEST
OF A LINE FROM HOUGHTON TO IRON RIVER. THERE IS A SLIGHT RISK OF SEVERE
WEATHER THROUGH THIS EVENING OVER THE REMAINDER OF UPPER MICHIGAN. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND MIDNIGHT EDT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS FROM SEVERE
STORMS...BUT THERE IS SOME POTENTIAL FOR TORNADOES...PARTICULARLY SOUTH
AND WEST OF A LINE FROM ONTONAGON TO IRON MOUNTAIN. STORMS WILL
GENERALLY MOVE EAST AROUND 45 MPH.

HEAVY RAIN IS POSSIBLE TONIGHT...WITH THE POTENTIAL FOR AN INCH TO INCH
AND A HALF OF RAIN. THE RUNOFF FROM THIS RAINFALL AND THE MELTING OF
LINGERING SNOW OVER THE HIGHER TERRAIN WILL CAUSE FLOODING OF
RIVERS...STREAMS...AND LOW LYING AREAS...AS WELL AS PONDING OF WATER ON
ROADS. SEE THE LATEST HYDROLOGIC STATEMENTS FOR COMPLETE DETAILS.

AREAS OF FOG...LOCALLY DENSE...WILL OCCUR THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. RAINFALL
REPORTS WILL ALSO BE GREATLY APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

AJ

In the hours before

Local storm report, Apr 18, 2:20 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
420 PM EDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             HOUGHTON                47.11N 88.56W
04/18/2004  0.88 INCH        HOUGHTON           MI   LAW ENFORCEMENT

&&

JLA
Special weather statement, Apr 18, 6:15 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
815 PM EDT SUN APR 18 2004

MIZ005-009>011-190200-
DICKINSON-GOGEBIC-IRON-MARQUETTE-
815 PM EDT SUN APR 18 2004

...TORNADO WATCH IN EFFECT UNTIL 1 AM EDT (12 AM
CDT) FOR PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 87
UNTIL 1 AM EDT (12 AM CDT) FOR GOGEBIC...IRON...DICKINSON AND
MARQUETTE COUNTIES.

STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM NORTHWEST WISCONSIN
INTO SOUTHWEST AND CENTRAL UPPER MICHIGAN THIS EVENING. SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING TORNADOES IN ADDITION TO
LARGE HAIL AND DAMAGING WIND.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gogebic

When
April 18, 6:41 PM CST
Where
Gogebic County, 5 mi S of Marenisco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.317, -89.683

Quarter sized hail was reported.

Hail, Gogebic

When
April 18, 6:45 PM CST
Where
Gogebic County, 9 mi SE of Marenisco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.283, -89.550

Quarter sized hail was reported.

Hail, Ontonagon

When
April 18, 8:20 PM EST
Where
Ontonagon County, Paulding
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.400, -89.183

Penny sized hail was reported.

Hail, Gogebic

When
April 18, 7:20 PM CST
Where
Gogebic County, Watersmeet
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.267, -89.183

Golf-ball sized hail was reported and several large trees were blown down.

Thunderstorm Wind, Iron

When
April 18, 7:57 PM CST
Where
Iron County, 8 mi N of Amasa
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.350, -88.450

A number of 6 to 12 inch diameter trees were blown down along highway U.S. 141.

Thunderstorm Wind, Dickinson

When
April 18, 8:27 PM CST
Where
Dickinson County, 3 mi N of Channing
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.183, -88.083

Several 6 to 8 inch diameter trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391020, 5391021, 5391022, 5391023, 5391024, 5391025.